. . . it’s not a big deal. I just take my next scheduled dose, usually at night because I’m more prone to forgetting to take my meds in the morning. This rarely happens.
However, 2 weeks ago, my husband mistakenly placed only 1 of 3 tablets of my antidepressant in my pill organizer. He fills it every Sunday because the idea of doing it myself, as well as calling in the necessary refills, are overwhelming.
My pill organizer looks a lot like the one in the picture, except that only the top and bottom containers are filled. What with the number of medications and vitamins I take, my organizer looks about as full as that in the photo. That’s why I never noticed that I had too few tablets.
After spending nearly half of my life taking medication, I just empty all the pills from the appropriate container into my hand, pop all of it into my month, and gulp them down. I take meds for other conditions, and some vitamins, too. It would take too long to swallow them one at a time. Too long for me, anyway.
The result of taking 150mg instead of 450mg of the antidepressant is that I experienced my depressive symptoms (as in my personal red flags) this past week, beginning last Sunday. I was lethargic, could barely get out of bed (although that’s been something I’ve been struggling with for a while), was unable to shower or change out of my pajamas. I couldn’t feed the dog and cats. I wanted to cancel all of my appointments, because I didn’t want to leave the house, let alone walk the dog.
All I wanted to do was lie on the sofa and stare at the clock on the coffee table. I didn’t even want to read. If I fell asleep, fine, but I would doze off for 15-20 minutes at a time, when I would have preferred to sleep the day away. I felt like I shouldn’t even be here, because I felt like a loser. A failure.
On Monday, we e-mailed my psychiatrist, who said a lower dose of the antidepressant could certainly make my symptoms worse. He did ensure us that I should feel relief in a few days. I started feeling better on Thursday, but the earlier part of the week was incredibly long.
All this because of missing a week’s proper dose of medication. Although this was an accident, I can’t stress highly enough how important it is to maintain self-care by taking your medication daily, and if possible, at the same time each day/night.